Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 24, 2016, 4:00 AM CDT for Rooks County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 4:00 AM CDT (09:00 UTC)
- Expired
- May 24, 2016, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:51 AM CDT | HEAVY RAIN 4.28 | 4 Wnw Plainville, KS | 24-HOUR TOTAL |
| May 24, 7:00 AM CDT | HEAVY RAIN 2.96 | Plainville, KS | 24-HOUR TOTAL IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
984
WGUS53 KGID 240900
FFWGID
KSC163-241500-
/O.NEW.KGID.FF.W.0005.160524T0900Z-160524T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
400 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1000 AM CDT TUESDAY
* AT 358 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY. UPWARDS OF 5 INCHES OF RAIN HAVE BEEN ESTIMATED FOR
PARTS OF ROOKS COUNTY DURING THE NIGHT. WITH MORE RAIN ON THE WAY
DURING THE OVERNIGHT AND POTENTIALLY IN THE EARLY MORNING, A FLASH
FLOOD WARNING IS IN EFFECT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH AND WEBSTER
STATE PARK.
LAT...LON 3956 9960 3957 9905 3946 9904 3913 9940
3913 9960
$$
HEINLEIN1 follow-up statement
693
WGUS73 KGID 241407
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
907 AM CDT TUE MAY 24 2016
KSC163-241414-
/O.CAN.KGID.FF.W.0005.000000T0000Z-160524T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-
907 AM CDT TUE MAY 24 2016
...THE FLASH FLOOD WARNING FOR ROOKS COUNTY IS CANCELLED...
GIVEN THAT HEAVY RAIN HAS ENDED ACROSS THE COUNTY UNTIL AT LEAST
LATER THIS AFTERNOON OR TONIGHT...THE THREAT OF IMMINENT...SHORT
TERM FLASH FLOODING HAS EASED UP SINCE THE PRE-DAWN HOURS.
HOWEVER...DUE TO THE POTENTIAL FOR MORE WIDESPREAD...MAINLY MINOR
FLOODING OF SMALL STREAMS AND RURAL ROADS CONTINUING THROUGH THE
DAY...THIS FLASH FLOOD WARNING HAS BEEN REPLACED WITH A LONGER-
DURATION AREAL FLOOD WARNING FOR ROOKS COUNTY VALID THROUGH 530 PM
CDT.
LAT...LON 3956 9960 3957 9905 3946 9904 3913 9940
3913 9960
$$
PFANNKUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:40 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 24, 12:40 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1240 AM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon May 23 2016 Satellite and observations show a band of lower clouds across a small part of the area this afternoon, with some cirrus for the east. Surface analysis shows a weak cold front situated north to south through the forecast area. A few showers and some isolated thunderstorms are developing. The NAM, HRRR and a couple of the WRF models indicate there could be a few isolated to scattered thunderstorms developing during the afternoon. On the other hand, the GFS and RAP are more robust with the precipitation across the area. The best chance will be in the eastern half of the forecast area. Can not rule out the thunderstorms, but the clouds in the east could slow things down a little this afternoon. Into the evening hours, an upper level wave moves into the area and models have thunderstorms developing along the front. By this evening, the front is expected to drift to the southeast and the best chance of precipitation during the evening and overnight will be across north central Kansas and far southern Nebraska. Some of the thunderstorms may linger into Tuesday morning, but there could be a little bit of a break during the late morning hours. Another upper level wave moves into the area on Tuesday. There is still a few differences in the models. The GFS and the NAM both bring in some precipitation mid day into the afternoon hours, but the WRF models are more dry during the afternoon. Have kept some small POPs. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon May 23 2016 Tuesday night there is a developing surface low and cold front across western Nebraska and Kansas and another upper level wave moves into the area. Thunderstorms are expected to develop during the afternoon on the high plains and should move into the area during the evening and continue into the overnight hours. This looks to be the best chance for some thunderstorms. A few of the thunderstorms will linger into the morning hours Wednesday, but with another weak wave that moves into the area there is still a chance for thunderstorms during the afternoon. Models continue to show a couple of weak upper level waves that move through the area Wednesday night. There are spotty areas of QPF across the area and there is a chance for some thunderstorms. By Thursday afternoon the ECMWF and GFS both have a cold front moving into the area with the upper low approaching. Thunderstorms are expected to develop in the vicinity of the front during the afternoon. The upper low moves into the area Thursday night and there is another good chance for thunderstorms. The models have a few differences for Friday and beyond. The GFS is faster to move the upper low out of the area than the ECMWF, but there continue to be several upper level waves that move through the area. Each wave has the potential to bring some thunderstorms, but it will depend on the timing of the waves and what happens to the surface front that tends to linger, getting stronger and weaker at different times. Have kept chances for thunderstorms in through the period, but it will not be raining all the time. It is just hard to define just when there will be something going on. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday night) Issued at 1231 AM CDT Tue May 24 2016 This is a very difficult forecast. A lot of uncertainty will be in place due to ongoing convection and finer mesoscale features that have yet to be realized. That being said, KEAR will likely be in between MVFR and IFR, and KGRI could very well be in the same boat due to fog formation if wind speeds stay light. This is going to be monitored over the next couple hours and an amendment may be sent out to showcase the fog potential later this morning. It will depend on the convection ongoing right now and how calm the wind speeds will get. Low level moisture is there for fog but the wind speeds may not stay calm enough. If skies remain clear with light winds, fog will likely develop later this morning. Thunderstorms will likely be ongoing later this afternoon but a lot of uncertainty remains with those chances as well. It will depend on where the boundary sets up later today. That being said, there is a good chance for thunderstorms and severe weather later today. Timing and coverage will be better depicted is subsequent TAFs, but thunderstorms will likely begin to form later this afternoon and create MVFR to possibly IFR conditions at the terminals for at least a couple hours later today. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Guerrero
Hazardous weather outlook, May 23, 3:32 PM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT MON MAY 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME AREAS...FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 23, 10:39 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1039 PM CDT MON MAY 23 2016 NEZ064-077-240430- FILLMORE NE-YORK NE- 1039 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YORK AND NORTHERN FILLMORE COUNTIES UNTIL 1130 PM CDT... AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WACO TO NEAR YORK TO GRAFTON. MOVEMENT WAS EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... YORK...EXETER...FAIRMONT...MCCOOL JUNCTION...WACO...GRAFTON AND LUSHTON. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 349 AND 365. LAT...LON 4055 9783 4086 9767 4098 9737 4061 9737 TIME...MOT...LOC 0339Z 253DEG 19KT 4091 9734 4081 9753 4063 9770 HEINLEIN
Special weather statement, May 23, 11:12 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1112 PM CDT MON MAY 23 2016 KSZ007-240500- JEWELL KS- 1112 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL MIDNIGHT CDT... AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBBER...OR 32 MILES NORTH OF BELOIT...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEBBER AND LOVEWELL STATE PARK. LAT...LON 3988 9823 4000 9817 4000 9793 3980 9793 TIME...MOT...LOC 0411Z 280DEG 12KT 3993 9800 BILLINGS WRIGHT
Local storm report, May 23, 11:16 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 5 W PHILLIPSBURG 39.75N 99.42W
05/23/2016 M1.00 INCH PHILLIPS KS EMERGENCY MNGR
HAIL IS ONGOING AT THIS TIME
&&
GUERREROSpecial weather statement, May 23, 11:38 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1138 PM CDT MON MAY 23 2016
KSZ017-240530-
ROOKS KS-
1138 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
1230 AM CDT...
AT 1138 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF PALCO...OR 47 MILES SOUTHWEST OF PHILLIPSBURG...
MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...PALCO...DAMAR...ZURICH AND WEBSTER STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3932 9960 3946 9946 3926 9921 3913 9941
3913 9960
TIME...MOT...LOC 0438Z 224DEG 21KT 3912 9966
BILLINGS WRIGHTSpecial weather statement, May 24, 1:17 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
117 AM CDT TUE MAY 24 2016
KSZ005-017-240630-
ROOKS KS-PHILLIPS KS-
117 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND
SOUTHWESTERN PHILLIPS COUNTIES UNTIL 130 AM CDT...
AT 117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 15 MILES SOUTHWEST OF PHILLIPSBURG...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN AND SPEED.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3949 9960 3957 9960 3957 9963 3967 9962
3969 9934 3949 9936
TIME...MOT...LOC 0617Z 269DEG 23KT 3959 9953
HEINLEINSpecial weather statement, May 24, 3:42 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 342 AM CDT TUE MAY 24 2016 KSZ017-018-240930- ROOKS KS-OSBORNE KS- 342 AM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND ROOKS COUNTIES UNTIL 430 AM CDT... AT 342 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STOCKTON...OR 29 MILES SOUTH OF PHILLIPSBURG... MOVING EAST AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...OSBORNE...STOCKTON...DOWNS...NATOMA...PALCO...WOODSTON...DAMAR... ALTON...PORTIS...ZURICH...CODELL AND WEBSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3913 9961 3956 9960 3957 9849 3913 9849 TIME...MOT...LOC 0842Z 263DEG 35KT 3934 9917 HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| May 23, 10:37 PM CDT | Special Weather Statement | GID | Phillips | 38 min |
| May 23, 10:49 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 41 min |
| May 23, 11:12 PM CDT | Special Weather Statement | GID | Jewell | 48 min |
| May 23, 11:25 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 50 min |
| May 23, 11:29 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 46 min |
| May 23, 11:38 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
| May 23, 11:43 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 47 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| May 24, 12:15 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 45 min |
| May 24, 12:23 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 52 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 49 min |
| May 24, 12:54 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 51 min |
| May 24, 1:07 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 38 min |
| May 24, 1:17 AM CDT | Special Weather Statement | GID | Phillips | 13 min |
| May 24, 1:24 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 51 min |
| May 24, 1:39 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 51 min |
| May 24, 1:42 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 48 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 23 min |
| May 24, 2:15 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 45 min |
| May 24, 2:37 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 38 min |
| May 24, 3:38 AM CDT | Areal Flood Advisory | GID | Osborne, Phillips, Rooks, Smith | 9 hr |
| May 24, 3:42 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 48 min |
| May 24, 4:05 AM CDT | Special Weather Statement | GID | Mitchell | 40 min |
| May 24, 4:42 AM CDT | Special Weather Statement | GID | Osborne | 48 min |
| May 24, 4:46 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne, Rooks | 44 min |
| May 24, 5:10 AM CDT | Areal Flood Advisory | GID | Mitchell | 6 hr |
| May 24, 9:01 AM CDT | Areal Flood Warning | GID | Rooks | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.